Delaware, 2010

Strong Wind in Delaware, May 8, 2010

May 8, 2010 · NWS PHI · 4 events in 4 counties and zones

Strong west winds affected Delaware from the second half of the afternoon into the evening of the 8th. Peak wind gusts averaged around 50 mph and tore down weak trees, tree limbs and wires.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong west winds affected Delaware from the second half of the afternoon into the evening of the 8th. Peak wind gusts averaged around 50 mph and tore down weak trees, tree limbs and wires. Peak wind gusts included 52 mph at the New Castle County Airport, 48 mph at the Dover Air Force Base (Kent County) and 47 mph in Lewes (Sussex County).

The strong west winds were caused by the pressure difference between an intensifying low pressure system that moved through the Saint Lawrence Valley and a high pressure system moving toward the east from the Northern Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 8, 9:36 AM EST, 4 hours 24 minutes earlier.

Area forecast discussion, May 8, 9:36 AM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1036 AM EDT SAT MAY 8 2010

.SYNOPSIS...
A STRONG COLD FRONT WILL CLEAR THE AREA EARLY THIS AFTERNOON.
A STRONG WESTERLY FLOW WILL DEVELOP BEHIND THE FRONT AND CONTINUE
TONIGHT AND SUNDAY. HIGH PRESSURE WILL ARRIVE MONDAY AND CONTINUE
INTO TUESDAY. A WARM FRONT WILL AFFECT THE REGION LATER TUESDAY
INTO WEDNESDAY, FOLLOWED BY A COLD FRONT FOR WEDNESDAY INTO
THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE LARGER AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS HAS CLEARED
THE FORECAST AREA. A PRE FRONTAL LEE SIDE TROF FORMED AND IT LOOKS
AS THOUGH THE FRONT MAY BE JUMPING INTO THIS FRONT. THE LATEST
MSAS ANALYSIS IS SHOWING SOME SURFACE BASED INSTABILITY IN THE
SERN HALF OF OUR CWA, SO WE DID CONTINUE A LOW CHANCE INTO EARLY
THIS AFTERNOON.

AS THE SFC LOW MOVES TO THE NE, VERY STRONG HIGH PRESSURE WILL
BUILD IN ACRS THE MIDSECTION OF THE NATION. THE PRESSURE GRADIENT
BETWEEN THESE TWO FEATURES WILL CREATE A VERY STRONG AND GUSTY NW
WIND. THE NAM MDL GUIDANCE IS A BIT MORE ROBUST THAN THE GFS, AS
IS OFTEN THE CASE. NEVERTHELESS, THE NAM WOULD STRONGLY SUPPORT
WIND ADVISORY CRITERIA AND THE GFS WOULD GET VERY CLOSE. THE
BUFKIT DATA, WHILE LIKELY OVERDOING THE GUSTS AT THE TOP OF THE
MIXING LAYER WOULD ALSO SUPPORT A WIND ADVISORY. THEREFORE, A WIND
ADVISORY REMAINS IN EFFECT FOR THE PERIOD 18Z THIS AFTERNOON UNTIL
10Z SUNDAY. IT IS POSSIBLE THAT THE ADVY WILL NEED TO BE EXTENDED
FURTHER INTO SUNDAY, BUT LATER SHIFTS CAN DECIDE THAT.

MOS TEMPS LOOK REASONABLE FOR TODAY, BUT WE WILL REACH OUR HIGH
BEFORE FROPA AND THEN TEMPS WILL BEGIN TO DROP AND WITH THE WINDS
PICKING UP. THE MORNING UPDATE NUDGED MAX TEMPS UP SLIGHTLY IN THE
SERN PART OF OUR CWA.  TONIGHT LOOKS TO BE THE COLDEST NIGHT WE
HAVE HAD IN QUITE SOME TIME AND WE MAY NEED TO CONSIDER
FROST/FREEZE HEADLINES WITH LATER SHIFTS.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
SUNDAY LOOKS TO BE DRY AND WINDY, AT LEAST EARLY ON AS THE TIGHT
PRESSURE GRADIENT REMAINS OVER THE REGION. BY LATER SUNDAY, THE
WINDS WILL BEGIN TO SUBSIDE AS THE AFOREMENTIONED HIGH PRESSURE
MOVES EWD AND THE PRESSURE GRADIENT LESSENS. CURRENT INDICATIONS
ARE THAT SUNDAY NIGHT COULD END UP COLDER THAN TONIGHT, AND AGAIN,
FROST/FREEZE HEADLINES MAY BE NEEDED FOR A PORTION OF THE AREA.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE FIRST PART OF THE EXTENDD STARTS OFF DRY, AS THE AREA IS UNDER
THE CONTROL OF A LARGE HIGH PRESSURE SYSTEM. BY MONDAY NIGHT, THIS
HIGH MOVES EWD. THIS ALLOWS FOR AN AREA OF LOW PRESSURE TO EJECT
OUT OF THE ROCKIES AND MOVE INTO THE PLAINS. THE WMFNT ASSOCD WITH
THIS LOW WILL CROSS OUR AREA LATER TUESDAY, BRINGING ANOTHER CHC
OF RAIN. THE LOW WILL CONTINUE TO AFFECT THE REGION THROUGH
MIDWEEK AND WILL LIKELY KEEP THINGS UNSETTLED. THE ATTENDANT CDFNT
CROSS THE AREA ON WEDNESDAY AND STALLS TO THE SOUTH AND MORE
PRECIP MAY DEVELOP ALONG THE FRONT FOR LATER IN THE WEEK.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

NOT MUCH OF A CHANGE FROM THE PREVIOUS SHIFTS TAFS, JUST EXTENDED
THEM FURTHER IN TIME. STILL APPEARS AS THOUGH THERE WILL BE PRETTY
SIGNIFICANT WIND SHIFT THIS MORNING AS COLD FRONT APPROACHES FROM
THE WEST WITH A WARM FRONT MOVING IN FROM THE SOUTHWEST. ONCE THE
WARM FRONT FINALLY MOVES NORTH OF THE REGION OVER THE NEXT COUPLE
OF HOURS WINDS WILL INCREASE OUT OF THE SOUTH-SOUTHWEST WHILE JUST
ABOVE THE SURFACE THERE WILL BE A DRAMATIC SHIFT IN THE WINDS OUT
OF THE WEST...HENCE THE WIND SHIFT IN THE PREVAILING GROUP.

CURRENT THINKING IS THAT THE TAFS SHOULD REMAIN VFR THROUGH THE
ENTIRE COLD FRONTAL PASSAGE. ONCE ANY SHOWERS PASS THROUGH, ALONG
WITH THE COLD FRONT, WINDS WILL SHIFT MORE WESTERLY BY LATE
MORNING AND BEGIN TO INTENSIFY. ALL OF OUR TAF SITES CAN EXPECT
SUSTAINED WESTERLY WINDS BETWEEN 20 TO 25KTS WITH GUSTS UPWARDS OF
40KTS ON SATURDAY. WE SHOULD START TO LOSE THE STRONGER GUSTS ONCE
WE LOSE THE DAYTIME HEATING, SATURDAY NIGHT, HOWEVER, WE WILL
STILL SEE A BRISK WESTERLY FLOW THROUGH SUNDAY. WITHIN THIS
WESTERLY FLOW WILL BE DRIER CANADIAN AIR WHICH SHOULD SCOUR OUT
ANY REMAINING LOWER LEVEL CEILINGS BY SATURDAY EVENING.

OUTLOOK...
VFR CONDITIONS ARE EXPECTED INTO TUESDAY. WINDY CONDITIONS SHOULD
PERSIST INTO SATURDAY NIGHT AND SUNDAY DAY. A WARM FRONT WILL BE
APPROACHING THE REGION AT THE END OF THE OUTLOOK PERIOD, WITH
POSSIBLE MVFR AND IFR CONDITIONS DEVELOPING TUESDAY NIGHT INTO
WEDNESDAY.

&&

.MARINE...
THE SUBLIME BOATING CONDITIONS UNFORTUNATELY HAVE TO COME TO AN END.
GALE WARNINGS WILL BE IN EFFECT ALL DAY ON SATURDAY SPILLING OVER
INTO SUNDAY WITH A CURRENT ENDING TIME OF 18Z ON THE BAY AND 21Z ON
THE OCEAN FRONT. STARTED OFF THE DAY ON SATURDAY WITH SMALL CRAFT
ADVISORY IN THE WAKE OF THE STRONG COLD FRONT WHICH SHOULD BE
PASSING OFFSHORE BY LATE MORNING AND THE EARLY AFTERNOON HOURS.
BEHIND THIS FRONTAL SYSTEM, COLDER AND DRIER CANADIAN AIR WILL BE
PUMPED INTO THE REGION AND ACROSS OUR WATERS. A VERY TIGHT PRESSURE
GRADIENT WILL EXIST ON SATURDAY ALLOWING WINDS TO NEARLY HOWL OUT OF
THE WEST-NORTHWEST BETWEEN 2O TO 25 KNOTS ON SATURDAY. WITH THE
WATER BEING COLDER THAN THE AIRMASS ON SATURDAY, THE STRONGER WINDS
ALOFT WILL NOT HAVE MUCH OF A CHANCE TO MIX DOWN. IT IS NOT UNTIL
THE MAIN SURGE OF COLDER AIR RUSHES IN SATURDAY EVENING/NIGHT DO WE
SEE THE WINDS REALLY START TO MIX DOWN WITH SUSTAINED BETWEEN 25 TO
30 KNOTS. GUSTS WILL BE STRONGER AND MORE FREQUENT DURING THE
EVENING AND OVERNIGHT HOURS, HENCE THE GALE WARNING FOR THE OCEAN
FRONT AND BAY CONTINUING THROUGH SUNDAY AFTERNOON.

ONCE THE PARENT LOW PRESSURE SYSTEM STILL TO OUR WEST PULLS FURTHER
NORTHEAST DO WE SEE HIGH PRESSURE BEGIN TO FILTER INTO THE REGION
LATE ON SUNDAY. WINDS AND SEAS WILL GRADUALLY SUBSIDE ON MONDAY,
HOWEVER, IT MAY TAKE A WHILE BEFORE WE LOSE THE GUSTS OVER THE
WATERS. HIGH PRESSURE WILL CONTINUE TO MOVE OVER THE REGION ON
TUESDAY BEFORE PULLING OFFSHORE BY TUESDAY NIGHT WHICH WILL THEN
GIVE WAY TO ANOTHER LOW PRESSURE SYSTEM AND ITS ASSOCIATED WARM/COLD
FRONTS. THIS SYSTEM AGAIN MAY SPOIL ANY DECENT BOATING DAYS ON THE
MARINE AS WINDS AND SEAS LOOK TO INCREASE ONCE MORE.

&&

.FIRE WEATHER...
THERE WILL BE SOME LIGHT RAIN, MAINLY ACRS NRN AREAS THIS MORNING
INTO ERLY AFTN, BUT IT LIKELY WON'T DO MUCH TO WET THE GROUND AS
QPF VALUES ARE GENLY LESS THAN 0.10 INCHES. DRYING AND
INCREASINGLY WINDY WX IS LIKELY THIS AFTN AND EVENING. HOWEVER,
CURRENT INDICATIONS ARE THAT RH VALUES WILL REMAIN ABOVE CRITERIA
AND FUELS MAY NOT BE QUITE DRY ENOUGH EITHER, SO WILL HIGHLIGHT
ENHANCE FIRE POTENTIAL IN THE FWF AND HWO FOR TODAY.

SUNDAY IS A DIFFERENT STORY. THE WINDS WILL REMAIN HIGH (EVEN
THOUGH PSBLY LOWER THAN SATURDAY) AND WE WILL HAVE A MUCH DRIER
AMS IN PLACE WITH LWR RH VALUES, THAT WILL LIKELY BE UNDER THE RH
CRITERIA. FUELS WILL BE LOWER AS WELL, SO IT SEEMS THAT RED FLAG
WARNING WILL EVENTUALLY BE NEEDED AND LATER SHIFTS MAY CONSIDER
THE ISSUANCE OF A FIRE WEATHER WATCH FOR SUNDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM EDT SUNDAY FOR
     PAZ054-055-060>062-067>071.
NJ...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM EDT SUNDAY FOR
     NJZ001-007>010-012>027.
DE...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM EDT SUNDAY FOR
     DEZ001>004.
MD...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM EDT SUNDAY FOR
     MDZ008-012-015-019-020.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT TODAY FOR ANZ430-431-
     450>455.
     GALE WARNING UNTIL 6 PM EDT SUNDAY FOR ANZ450>455.
     GALE WARNING UNTIL 2 PM EDT SUNDAY FOR ANZ430-431.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...GIGI/NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...NIERENBERG
AVIATION...HEAVENER
MARINE...HEAVENER
FIRE WEATHER...NIERENBERG
Hazardous weather outlook, May 8, 1:20 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
220 PM EDT SAT MAY 8 2010

DEZ004-NJZ001-007>010-014-024>026-PAZ054-055-061-062-091830-
DELAWARE BEACHES-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-CARBON-MONROE-LEHIGH-NORTHAMPTON-
220 PM EDT SAT MAY 8 2010

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

STRONG GUSTY WINDS COUPLED WITH RELATIVE HUMIDITIES IN THE 30 TO
35 PERCENT RANGE WILL CREATE ENHANCED FIRE WEATHER CONDITIONS
THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

IT WILL REMAIN WINDY TOMORROW, BUT GUSTS WILL NOT BE AS HIGH AS
TODAY. THE GUSTY WINDS, DRY FUELS, AND RELATIVE HUMIDITIES
DROPPING TO BELOW 30 PERCENT WILL CAUSE AN ENHANCED FIRE DANGER
ONCE AGAIN.

OTHERWISE, HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-MDZ008-012-015-019-020-NJZ012-013-015>023-027-PAZ060-
067>071-091830-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
220 PM EDT SAT MAY 8 2010

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.
   WIND ADVISORY.

STRONG GUSTY WINDS COUPLED WITH RELATIVE HUMIDITIES IN THE 20 TO
30 PERCENT RANGE WILL CREATE ENHANCED FIRE WEATHER CONDITIONS
THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

IT WILL REMAIN WINDY TOMORROW, BUT GUSTS WILL NOT BE AS HIGH AS
TODAY. THE GUSTY WINDS, DRY FUELS, AND RELATIVE HUMIDITIES
DROPPING TO BELOW 30 PERCENT WILL CAUSE AN ENHANCED FIRE DANGER
ONCE AGAIN.

OTHERWISE, HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-091830-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
220 PM EDT SAT MAY 8 2010

...GALE WARNING IN EFFECT UNTIL 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-091830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
220 PM EDT SAT MAY 8 2010

...GALE WARNING IN EFFECT UNTIL 2 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 8, 10:55 AM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1155 AM EDT SAT MAY 8 2010

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-090030-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA...PHILADELPHIA
1155 AM EDT SAT MAY 8 2010

...ENHANCED FIRE DANGER THIS AFTERNOON AND EARLY EVENING...

WEST WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON IN THE WAKE OF
THE DEPARTING COLD FRONT AND REACH SUSTAINED SPEEDS OF 20 TO 35
MPH WITH HIGHER GUSTS. THIS WILL CONTINUE INTO TONIGHT. RELATIVE
HUMIDITY VALUES WILL DECREASE BEHIND THE FRONT AND WILL GENERALLY
BE IN THE 30 TO 35 PERCENT RANGE. THE COMBINATION OF THE LOW
RELATIVE HUMIDITIES AND STRONG GUSTY WINDS WILL CAUSE AN ENHANCED
FIRE DANGER AND CREATE AN ENVIRONMENT FAVORABLE FOR THE SPREAD OF
WILDFIRES.

PLEASE EXERCISE CAUTION WHEN HANDLING ANY POTENTIAL IGNITION
SOURCES INCLUDING CIGARETTES AND MATCHES.

TFG
Special weather statement, May 8, 11:14 AM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1214 PM EDT SAT MAY 8 2010

DEZ003-004-MDZ019-020-081745-
CAROLINE MD-DELAWARE BEACHES DE-INLAND SUSSEX DE-TALBOT MD-
1214 PM EDT SAT MAY 8 2010

...A STRONG THUNDERSTORM COULD AFFECT CAROLINE...SUSSEX AND TALBOT
COUNTIES...

AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTH OF EASTON...MOVING NORTHEAST AT 45
MPH. THE THUNDERSTORM WILL BE NEAR CHOPTANK...WINDYHILL AROUND 1230
PM...SEAFORD...FEDERALSBURG AROUND 1245 PM...BRIDGEVILLE...ELLENDALE
AROUND 100 PM...MILTON...LEWES AROUND 115 PM...HENLOPEN ACRES AND
REHOBOTH BEACH AROUND 130 PM.

THIS STORM MIGHT PASS JUST TO THE SOUTH OF TALBOT AND CAROLINE
COUNTIES AND HAS THE GREATEST CHANCE OF AFFECTING SUSSEX COUNTY.

WIND GUSTS TO AROUND 45 MPH ARE POSSIBLE WITH THIS STORM. IF YOU
SEE THREATENING WEATHER, PLEASE MOVE INDOORS QUICKLY.

TFG
Local storm report, May 8, 1:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
218 PM EDT SAT MAY 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     NON-TSTM WND GST 2 WSW PELLETTOWN        41.15N 74.72W
05/08/2010  E50.00 MPH       SUSSEX             NJ   TRAINED SPOTTER

            *** 4 INJ *** OUTDOOR TENT COLLAPSED WITH SEVERAL

            INJURIES IN FRANKLIN TOWNSHIP. SEVERAL INJURIES REPORTED.

&&

VM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches

When
May 8, 2:00 PM EST to 11:00 PM EST
Where
Delaware Beaches forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
May 8, 2:00 PM EST to 11:00 PM EST
Where
Inland Sussex forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
May 8, 2:00 PM EST to 11:00 PM EST
Where
Kent forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$3,000
Reported by
AWSS
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, New Castle

When
May 8, 2:00 PM EST to 11:00 PM EST
Where
New Castle forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2010Every state in 2010This day in weather historyWarnings in Delaware, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234206, 234207, 234209, 234210.